Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 9, NWS Wilmington, NC

April 28, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 28, 2019, 4:50 AM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 28, 2019, 6:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2019, 4:50 AM EDT (08:50 UTC)
In effect from
Apr 28, 2019, 6:00 AM EDT
Expired
Apr 28, 2019, 9:00 PM EDT
In force
15 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2019-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2019-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

304 
WHUS42 KILM 280850
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
450 AM EDT Sun Apr 28 2019

NCZ106-108-SCZ054-056-290000-
/O.NEW.KILM.BH.S.0009.190428T1000Z-190429T0100Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
450 AM EDT Sun Apr 28 2019

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect through this evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop at east-facing beaches today with winds along the
  coast 10-20 miles per hour with gusts up to 25 miles per hour.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 28, 3:37 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Apr 28, 3:37 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
337 AM EDT Sun Apr 28 2019

.SYNOPSIS...
High pressure will move off the coast bringing a gradual warmup
on Sunday. A dry cold front will drop into the area Sunday night
through Monday before lifting back to the north. Warm weather
is expected for most of the upcoming week. Rain chances will
return with a cold front by next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 300 AM Sunday...Dry fcst expected this period with 5 to 10
degree above normal temps also expected. Sfc frontal boundary
extending from low pressure that pushes off the DELMARVA Coast early
this evening will settle across the FA later tonight and Mon.
Moisture somewhat limited but could see mid and upper level
cloudiness but don't think it's going to completely block out this
late April sun. Have continued with widespread 80s for todays highs
except the immediate coast where cool SSTs will limit maxes to the
70s. The sfc pg does tighten ahead of the front and could see SSW-SW
10 to 20 mph with gusts up to 25 mph with these hier gusts aided by
the sea breeze and it's partial push inland. Winds just off the
ground will run SW-WSW 25 to 35 mph and should limit the overall sea
breeze's inland progression. Have indicated the NC- SC border as the
most southern extent of the front b4 stalling during tonight. Models
do indicate this front returning north and out of the ILM CWA by
nightfall Monday. Some low level moisture depicted by various RH
Model Time Ht displays across the FA late tonight thru Mon but not
deep enough for pcpn activation.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 300 AM Sunday...High pressure will dominate through the
period as mid to upper ridge builds up from the Gulf and
southerly return flow develops around Bermuda high at the sfc.
A minor perturbation may produce a few clouds Mon night, but
otherwise expect plenty of sunshine with plenty of sunshine On
Tues. Expect unseasonably warm weather with overnight lows in
the 60s. Sea breeze will spread relatively cooler air inland
each Tues aftn, but temps will reach into the mid 80s most
places away from the beaches.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 AM Sunday...High pressure will continue to dominate
the weather with a southerly return flow, remaining light until
later on Fri when a cold front approaches. Mid to upper ridge
reaching up through the Southeast along with plenty of sunshine
Wed through Fri, will help to maintain above normal temps. The
850 temps will be up near 15c through Fri. Overall expect temps
to reach into the 80s each aftn with overnight lows in the 60s.

Southerly winds will increase into Fri aftn as they begin to
veer to the SW as cold front approaches from the west. Upper
ridge should hold on Fri to avoid any localized convection Fri
aftn, but by Sat we lose the cap associated with upper ridge as
it shifts off to east. Main mid to upper level support will
remain well north of the area with best lift along and just
ahead of cold front which should reach the coast by Sat morning,
but may get hung up leading to increased convective potential
Sat aftn, especially as sea breeze aids in convergence and lift.
Temps will cool with increasing clouds associated with cold
front on Sat. Stiff northerly winds behind cold front will
bring cooler air late Sat into the latter half of the weekend,
knocking temps back to normal.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 06Z...VFR conditions throughout the 24 hr Issuance Period.
A frontal boundary will be inching/dropping south and likely
stall in the vicinity of the NC-SC border Sun night and/or
Monday. Ahead of the front a tightened sfc pg will exist keeping
SW winds up this morning and negating any fog formation. Will
see these SSW-SW winds crank-up by 14-15z to 15g25kt. Moisture
will become limited by the time this boundary snakes to the
local area and therefore could only carry BKN045-BKN120 with
this lower deck slated for this evening closer to the front.

Extended Outlook...VFR through the end of the period as modest
to strong high pressure prevails across the area.

&&

.MARINE...
As of 300 AM Sunday...SSW-SW winds expected across the local
waters today through Monday. Speeds will peak 15 to 20 kt with
gusts to 25 kt more frequently occurring across the waters north
of Little River Inlet. And for that reason, a short term SCA
has been issued for those NC waters. A frontal boundary sinking
southward will lose it's push and temporarily stall across the
waters tonight into Monday. Will see winds drop off and
corresponding seas and could see a brief period of NE-E winds
from Cape Fear northward. With upper ridging building and
extending across the waters from the NE Gulf of Mexico, this sfc
front will get pushed back to the north by late Mon aftn or
evening. Not much of a sfc pg late tonight thru Mon with
resulting winds around 10 kt or 10 to 15 kt. Significant seas
will basically be a function of wind driven waves at 4 to 5
second periods along with a very small Easterly swell at 8 to 9
second periods.

Southerly return flow will dominate around Bermuda high Mon
night through Fri. Expect a minor contribution from a longer
period 9 second SE swell, but mostly a minimal shorter period
wind wave will dominate, spiking each afternoon in sea breeze
near shore. Seas will basically remain below 3 ft up through
early Fri before they increase up to 4 ft late Fri in an
increasingly southerly push.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon today to 9 PM EDT this evening
     for AMZ250-252.

&&

NEAR TERM...DCH
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...DCH
Hazardous weather outlook, Apr 28, 3:39 AM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
339 AM EDT Sun Apr 28 2019

AMZ250-252-290745-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
339 AM EDT Sun Apr 28 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-290745-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
339 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-290745-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-
339 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-290745-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
339 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ017-023-024-032-033-039-055-058-059-290745-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Inland Georgetown-Central Horry-Northern Horry-
339 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Relative humidity as low as 30 percent, wind gusts up to 20
mph, and recent dry conditions will create increased fire
danger across northeastern South Carolina on today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-290745-
Coastal Horry-Coastal Georgetown-
339 AM EDT Sun Apr 28 2019

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Relative humidity as low as 30 percent, wind gusts up to
20 mph, and recent dry conditions will create increased fire
danger across northeastern South Carolina on today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

11

In the hours before

Special weather statement, Apr 28, 4:22 AM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service WILMINGTON NC
422 AM EDT Sun Apr 28 2019

SCZ017-023-024-032-033-039-054>056-058-059-282000-
Marlboro-Darlington-Dillon-Florence-Marion-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Bennettsville, McColl, Hartsville,
Darlington, North Hartsville, Dillon, Florence, Marion, Mullins,
Kingstree, Myrtle Beach, Socastee, North Myrtle Beach,
Garden City, Little River, Andrews, Georgetown, Murrells Inlet,
Conway, Longs, Bucksport, Loris, Green Sea, and Aynor
422 AM EDT Sun Apr 28 2019

...INCREASED FIRE DANGER TODAY...

Relative humidity will drop to around 30 percent by midday and
last though early evening. Active Southwest winds at 10 to 20 mph
with gusts up to 25 mph, will combine with the low relative
humidity and the recent dry spell, to create increased fire
danger across northeastern South Carolina today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please refer to your local burn permitting authorities on whether
you can burn. If you do, you are advised to use extreme caution.

11

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:29 AM EDTSmall Craft AdvisoryILM18 hr

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.